Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 221, NWS Little Rock, AR

July 12, 2002Arkansas County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jul 12, 2002, 2:57 PM CDT for Arkansas County, Arkansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2002, 2:57 PM CDT (19:57 UTC)
Expired
Jul 12, 2002, 3:30 PM CDT
In force
33 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Arkansas County, AR

The radar

The Little Rock radar (KLZK), 101 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:15 PM CDTHail 0.75Gillett, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2149 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:25 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 12, 12:25 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1225 PM CDT FRI JUL 12 2002

HAVE ACTIVATED SEVERE THUNDERSTORM STAFFING. EXPECT
THUNDERSTORMS...SOME POSSIBLY SEVERE. WARNINGS HAVE BEEN ISSUED JUST
TO OUR WEST BY TULSA. THESE STORMS ARE LIKELY TO SPREAD INTO OUR CWA
SOON.

FCSTID = 38

.LZK...
AR...NONE.

In the hours before

Special weather statement, Jul 12, 12:50 PM CDT, 2 hours 7 minutes before
ARZ003-012-021-022-030-037-038-040-041-052-122100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1250 PM CDT FRI JUL 12 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER
MUCH OF NORTHWEST AND WESTERN ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST AND
WESTERN ARKANSAS THIS AFTERNOON AND TONIGHT. THE RISK AREA GENERALLY
ALONG AND WEST OF A LINE FROM MOUNTAINBURG...TO PARIS...TO
NASHVILLE.

A COLD FRONT OVER SOUTHWESTERN MISSOURI AND NORTHEAST OKLAHOMA WILL
CONTINUE TO MOVE SOUTHEAST INTO ARKANSAS THIS AFTERNOON AND TONIGHT.
DAYTIME HEATING AND ABUNDANT LOW AND MID LEVEL MOISTURE WILL ALLOW
FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG AND OUT
AHEAD OF THE COLD FRONT OVER NORTHWEST AND WESTERN ARKANSAS.

THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL BE HAIL UP TO 2 INCHES
IN DIAMETER...AND DAMAGING WIND GUSTS TO 70 MPH.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO
OPERATORS WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TV
STATIONS FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

57/38
Local storm report, Jul 12, 1:36 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
136 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    2 S BERGMAN               AR   .75 INCH HAIL
07/12/02   BOONE                          REPORTED BY STORM SPOTTER.

57/218

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:42 PM CDTFlash Flood WarningLZKIzard, Sharp2 hr
Jul 12, 1:18 PM CDTSevere Thunderstorm WarningLZKBoone, Marion57 min
Jul 12, 3:56 PM CDTSevere Thunderstorm WarningLZKLogan, Yell34 min
Jul 12, 3:57 PM CDTSevere Thunderstorm WarningLZKLogan, Yell33 min
Jul 12, 4:45 PM CDTSevere Thunderstorm WarningLZKYell45 min
Jul 12, 4:50 PM CDTSevere Thunderstorm WarningLZKWhite40 min
Jul 12, 5:41 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline49 min
Jul 12, 5:52 PM CDTSevere Thunderstorm WarningLZKSaline38 min
Jul 12, 6:08 PM CDTSevere Thunderstorm WarningLZKHot Spring37 min
Jul 12, 6:51 PM CDTSevere Thunderstorm WarningLZKJefferson39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.